Tennessee, 2010

Damaging Wind and Lightning Strike in Tennessee, July 20, 2010

July 20, 2010 · NWS MRX · 2 events in 2 counties and zones

Convection formed along old outflow boundaries across the Tennessee Valley during the afternoon producing isolated severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Convection formed along old outflow boundaries across the Tennessee Valley during the afternoon producing isolated severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 1:42 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 20, 1:42 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT TUE JUL 20 2010

.SHORT TERM (TONIGHT AND WEDNESDAY)...STRONG BERMUDA HIGH BRINGING
HOT AND HUMID AIR FROM GMEX INTO SOUTHEASTERN US. SURFACE
STREAMLINES SHOWING FAIRLY STRONG CLOUD STREETS MOVING INTO AREA
FROM SOUTHWEST. INSTABILITY APPEARS IMPRESSIVE, AND NO CAP IS
APPARENT IN LOCAL SOUNDINGS, WHILE CONVECTIVE TEMPS HAVE GENERALLY
BEEN MET. CONVECTION IS JUST NOW BEGINNING TO BECOME STRONG. BELIEVE
THAT THE DELAY HAS BEEN DUE TO LACK OF STRONG SURFACE LIFT, DESPITE
HIGH THETA E VALUES.

HAVE INCREASED POPS A BIT OVER BLEND GUIDANCE WITH UPSTREAM
LEFTOVERS FROM MCS MOVING THIS WAY. ALSO, WITH INCREASED LIKELIHOOD
OF CLOUDS TONIGHT FROM CENTRAL SECTIONS TO THE NORTHEAST HAVE KEPT
MIN TEMPS UP AND DECREASED THEM TO THE SOUTHWEST. KEPT MORNING FOG
IN, AS WELL.

CONVECTION WILL CONTINUE INTO THE EVENING AND BEGIN TO WEAKEN AFTER
SUNSET. EXPECT WEDNESDAY TO BE LARGELY A REPEAT OF TODAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...MODELS ARE
DIFFERING IN RESPECTS TO AMOUNT OF MOISTURE INFLUX INTO THE REGION
WITH NORTHWEST FLOW INITIALLY BEING ACTIVE ACROSS THE FORECAST AREA
THROUGH THURSDAY. HAVE UPPED PRECIP CHANCES SLIGHTLY ON THURSDAY
AND ADDED POPS IN ON FRIDAY FOR MOST OF THE FORECAST AREA TO
ACCOUNT FOR AT LEAST SLIGHT CHANCE OF SHRA/TSRA. MODELS HAVE BEEN
CONSISTENT IN PUSHING UPPER LEVEL SHORT WAVE ACROSS MAINLY NORTHERN
SECTION OF THE FORECAST AREA ON THURSDAY...ALSO LEADING TO SLIGHTLY
INCREASED POPS AT LEAST FROM TYS NORTHWARD INTO SOUTHWEST VIRGINIA.

CMWF MODEL IS THEN FAIRLY CONSISTENT IN BRINGING UPPER LEVEL
RIDGING BACK INTO THE AREA BY FRIDAY AND INTO SATURDAY WITH MINIMAL
POPS EXPECTED FORECAST AREA WIDE AND HOT CONDITIONS PREVAILING
INTO THE UPCOMING WEEKEND.

MODELS ALL THEN BEGIN TO PUSH FRONTAL BOUNDARY TOWARD AND INTO THE
FORECAST AREA ON SUNDAY...LINGERING INTO MONDAY AND TUESDAY. WITH
SOME UNCERTAINTY ON TIMING...WILL KEEP ONLY SLIGHT CHANCES POPS FOR
NOW. ABOVE NORMAL TEMPERATURES EXPECTED FOR THE PERIOD...STAYED
NEAR MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             74  94  73  96  73 /  20  20  10  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  73  92  72  93  73 /  20  20  10  20  10
OAK RIDGE, TN                       73  92  72  93  72 /  20  20  10  20  10
TRI CITIES AIRPORT, TN              70  90  69  91  68 /  20  30  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB/AB/TT
Hazardous weather outlook, Jul 20, 4:00 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUL 20 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY...WITH A FEW ISOLATED STORMS POSSIBLY
BECOMING STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS.
THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP EACH
DAY THROUGH THURSDAY...WITH A FEW ISOLATED STORMS POSSIBLY BECOMING
STRONG TO SEVERE. THE MAIN THREATS WILL BE THE POSSIBILITY OF
DAMAGING WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

DMG

In the hours before

Special weather statement, Jul 20, 1:36 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT TUE JUL 20 2010

TNZ013-014-037-201915-
CAMPBELL TN-CLAIBORNE TN-UNION TN-
236 PM EDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...CAMPBELL AND UNION
COUNTIES UNTIL 315 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA FOLLETTE...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FINCASTLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TROUTMAN
Special weather statement, Jul 20, 2:04 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT TUE JUL 20 2010

TNZ015-VAZ001-002-005-201945-
HANCOCK TN-LEE VA-SCOTT VA-WISE VA-
304 PM EDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN WISE...LEE...
SCOTT AND HANCOCK COUNTIES UNTIL 345 PM EDT...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
PENNINGTON GAP TO JONESVILLE TO 8 MILES EAST OF HARROGATE-SHAWANEE...
AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...BIG
STONE GAP...DRYDEN...JASPER...PATTONSVILLE...DUFFIELD...FORT
BLACKMORE...KYLES FORD AND CLINCHPORT.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

BB
Special weather statement, Jul 20, 2:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT TUE JUL 20 2010

TNZ014>016-037>039-069-070-073-VAZ001-202000-
CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-JEFFERSON
TN-KNOX TN-LEE VA-NORTH SEVIER TN-UNION TN-
324 PM EDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...LEE...KNOX...
JEFFERSON...CLAIBORNE...HANCOCK...HAWKINS...UNION...GRAINGER AND
HAMBLEN COUNTIES UNTIL 400 PM EDT...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING NORTHEAST FROM NEAR
KNOXVILLE...TO ABOUT 5 MILES WEST OF SNEEDVILLE...MOVING EAST AT 25
MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH SOME OF
THE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RUTLEDGE...JEFFERSON
CITY...SNEEDVILLE...NEW MARKET...BEAN STATION...STRAWBERRY PLAINS...
BLAINE...JOPPA...BUFFALO SPRINGS...THORN HILL...HOWARD QUARTER...
TREADWAY...EVANSTON AND KYLES FORD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TT

The radar

The Knoxville radar (KMRX), 15 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 20, 2:45 PM EST
Where
Jefferson County, New Market
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
36.100, -83.550

Several trees were reported down in New Market.

Lightning, Claiborne

When
July 20, 2:45 PM EST
Where
Claiborne County, 1.96 mi WSW of New Tazewell
Property damage
$24,000
Reported by
Newspaper
Coordinates
36.419, -83.632

Twelve miniature horses and one donkey were killed in a lightning strike as they huddled underneath a large oak tree during a thunderstorm at the Beason Mini Spring Farm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238317, 238551.